Hail, Bollinger
- When
- May 20, 12:27 AM CST
- Where
- Bollinger County, Grassy
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.270, -90.120
Isolated wind damage occurred with a line of severe storms. Other storms produced hail up to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated wind damage occurred with a line of severe storms. Other storms produced hail up to the size of dimes. The storms occurred along a well-defined warm front that extended east-southeast from a low pressure system over eastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 11:30 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1230 AM CDT Sat May 20 2017 .UPDATE... Updated aviation section for 06Z TAF issuance && .SHORT TERM...(Tonight through Sunday night) Issued at 323 PM CDT Fri May 19 2017 Scattered showers and storms have built northward into west Kentucky in the last few hours, but all indications are that this activity will move east and dissipate by sunset, leaving the entire area dry for most of the evening. In the meantime, we cannot rule out a stray strong to severe storm, but given the number of updrafts competing for the available instability and relatively weak wind fields over the region, organized severe weather is not expected. The most recent HRRR output still tries to bring an MCS into at least southeast Missouri and southern Illinois after 09Z and into Saturday morning. It appears that the severe potential with this system will be to our north. With south southwesterly flow through the column, any significant winds would be associated with northwest to southeast oriented portions of the line. However, heavy rainfall will be a concern, especially where the leading line orients itself parallel to the upper flow. The models are in reasonably good agreement in dragging the cold front through our region late Saturday night into Sunday morning. The convective potential should drop off quickly with the frontal passage, but we maintain small PoPs through the day Sunday. After the MCS tonight into Saturday morning, the convective evolution is unclear. The primary upper-level system will be well north of the area and we will not have the synoptic cold front in play yet. Best bet is that we will see scattered development through the day, especially near any outflow boundaries that remain in play. Not terribly concerned with severe weather, but given the potential surface airmass that may develop, especially south of any outflows, a stray strong to severe storm cannot be ruled out. Once again, with anomalously high moisture content, locally heavy rainfall will be the biggest concern. At this time, it is not obvious which areas may be hardest hit with multiple rounds of heavy rain tonight through Saturday night so will not be issuing a Flash Flood Watch. Still looking much more pleasant behind the front Sunday and Sunday night with temperatures a bit below normal on Sunday. .LONG TERM...(Monday through Friday) Issued at 323 PM CDT Fri May 19 2017 We will have sfc high pressure in our vicinity on Monday but that system will shift east through the day. Another frontal boundary will be incoming from the west. Various models as well as the GFS ensembles seem to have a pretty decent handle on the timing, and this was the case yesterday as well. We should see dry weather through the evening hours on Monday, but after midnight Monday night and into Tuesday, precipitation chances increase. How quickly the front makes it through Tuesday into Tuesday evening is still a bit in question. However, there will be a break in the action after the frontal passage Tuesday evening or late Tuesday night. The upper level trough/low will move across the area on Wednesday. This will mean more clouds, more chances for showers and a downright cool day with highs only in the 60s. Models have their differences on how quickly this upper system departs on Wednesday night. May have to linger some POPs in that period...higher POPs east. We could have a chance to see lows in the upper 40s in some areas Wednesday night. We will see improving conditions on Thursday, as well as an increase in our temperatures and more sunshine as sfc high pressure builds back into the region. The upper flow transitions to a more flat/zonal flow by Friday with no large signals for any major chances for rain. && .AVIATION... Issued at 1230 AM CDT Sat May 20 2017 Scattered thunderstorms have developed across the entire region, and their future timing and intensity is the main concern through this taf period. Organized convection over Missouri is forecast to move/develop eastward across our region by sunrise. In the meantime, scattered storms will continue to form over west KY and sw Indiana. The tafs will be amended as necessary for any scattered storm development. More storms are possible in the afternoon and evening. Along and ahead of a warm front, winds will be east to southeast through 12z. Winds will be mainly south on Saturday behind the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...CW AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 340 PM CDT Fri May 19 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 340 PM CDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms over west Kentucky are expected to continue moving east and should dissipate by sunset. A stray strong storm may produce some small hail and gusty winds, but organized severe weather is not expected. Thunderstorms will move back east into southeast Missouri and southern Illinois after midnight tonight. Locally heavy rainfall and lightning will be the primary concerns, but a few pockets of damaging wind cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are forecast Saturday and Saturday night, and a few storms may linger into Sunday morning in the far eastern portions of the area. A few strong to severe storms with large hail and damaging winds cannot be ruled out Saturday into Saturday night, but the primary concerns will be locally heavy rainfall and lightning. A small chance of thunderstorms is forecast for the entire region Tuesday into Tuesday evening. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out late tonight through Saturday night. DRS
Special Weather Statement National Weather Service Paducah KY 941 PM CDT FRI MAY 19 2017 KYZ008-009-011-012-200330- Marshall KY-Calloway KY-Lyon KY-Trigg KY- 941 PM CDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLOWAY... SOUTHEASTERN MARSHALL...WESTERN TRIGG AND SOUTHERN LYON COUNTIES UNTIL 1030 PM CDT... At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Land Between The Lakes Area, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Land Between The Lakes Area, Energy, Canton, Rockcastle, Aurora and Linton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Paducah. If on or near Kentucky and Barkley Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3671 8829 3692 8826 3695 8793 3668 8789 TIME...MOT...LOC 0240Z 263DEG 13KT 3679 8820 Smith
The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 06:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A section of metal roof was peeled off a house. A small detached garage partially collapsed. A couple of utility sheds were missing chunks of roof. A small radio tower was brought down. The damage occurred along Highway UU south of Highway 53.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692001, 692003.